News Release

National Alert Network (NAN) Warning Issued about Age-Related COVID-19 Vaccine Mix-Ups

The Institute for Safe Medication Practices (ISMP) National Vaccine Errors Reporting Program has been receiving a steady stream of reported mix-ups between the Pfizer-BioNTech COVID-19 vaccine for children ages 5 through 11 years and the vaccine formulation for individuals 12 and older. The reports received so far involve hundreds of children, and it is likely thousands have been impacted. A National Alert Network (NAN) alert has been issued to raise awareness and recommend ways to prevent errors.

Most of the mix-ups have occurred in outpatient or ambulatory care settings such as public health clinics, community pharmacies, physician practices, and outpatient clinics. Reported cases involved both underdoses (individuals 12 and up receiving the formulation meant for children 5-11 years of age) and overdoses (children 5-11 receiving the formulation meant for ages 12 and older).

Some errors are happening due to vial or syringe mix-ups. In other errors, healthcare providers incorrectly thought it was acceptable to give a smaller or diluted dose of the formulation intended for individuals 12 or older to children ages 5 through 11. Vaccine vials formulated for individuals 12 and up (purple cap) should never be used to prepare doses for the younger age group.

For a copy of the NAN alert, which provides more details on sources of error and prevention recommendations, visit: https://www.ismp.org/alerts/age-related-covid-19-vaccine-mix-ups. The NAN is a coalition of members from the National Coordinating Council for Medication Error Reporting and Prevention (NCC MERP). The network, in cooperation with the ISMP and the American Society of Health-System Pharmacists (ASHP), distribute alerts to warn healthcare providers about the risk of medication errors that have caused or may cause serious harm or death, or to warn them about new findings that could cause harm and are being reported with unusual frequency.

All vaccination errors should be reported internally within healthcare organizations as well as to the FDA/CDC Vaccine Adverse Event Reporting System (VAERS), which is mandatory for products under an emergency use authorization. ISMP also asks providers to report vaccine errors to ISMP's VERP.

More News

I knew if I wanted to become a subject matter expert and advance through the ranks of medication safety specialists, I needed to align myself with the organization considered the gold standard for medication safety information.